Levo and pH

  1. 1 we had the most awful night last night starting at the beginning of the shift (1945). got a "code blue to c-section #2" page overhead so the sc and myself (the float/resource nurse) ran there and they're doing compressions on a lady who's not even closed up from her c-s yet! baby was good, but the mom ended up coming to us and it was basically an all night medical code with another official "code blue" called on her at around 0200. first time i've cried on the way home from work

    anyways, my question was about the levo not working for her bp. her ph was in the 7.2 range on the first abg and she got an amp of hco3. then on the next abg (maybe an hour later) it was down to 7.19. then, since the bp was dropping so fast, the pma in the unit said to just run it wide open, but it wasn't working. the primary nurse (who's very experienced, whereas i've barely been in the icu for 2 years) said that the levo wouldn't do anything for the bp while the ph was so low. can someone explain this?

    god, every night i work i seem to be overwhelmed with everything i don't know!!!
  2. Visit  Maevish profile page

    About Maevish

    Maevish has '4' year(s) of experience and specializes in 'Med/Surg, Onc, Post Partum, Tele, ICU'. From 'California'; Joined Feb '06; Posts: 65; Likes: 12.

    19 Comments so far...

  3. Visit  Chisca profile page
    0
    Think like a cell. If your body reverts to anaerobic respiration you are producing alot of lactic acid. This causes vasodilation and the levophed cannot overcome this even with boluses of sodium bicarb. As a neurotransmitter levophed facilitates communication between nerve cells and the muscles. If the muscles that constrict the blood vessels don't receive the message they won't constrict. Without correction of the underlying cause of acidosis it is only a matter of time before death arrives.
  4. Visit  General E. Speaking, RN profile page
    0
    (((hugs))) sorry you had a rough shift. I had the same problem. I have been nursing for a while but moved to ICU recently so I am still learning. My pt was on Neo, Levo, Epi AND Vasopressin. SBP barely 70s. ABGs read that pH was 6.9. After the bicarb the BP came up a bit and the charge nurse said "thanks to the bicarb". I, too, questioned why. Pretty much explained what the other poster said above. He went on to explain that acidosis also decreases the body's response to catecholamines.
  5. Visit  CRIMSON profile page
    0
    PH and volume both sound as though they may have been a contributing factor. If there is no volume, you can squeeze the Levo all you want but it will not help if there is nothing there. (Csection loss of fluids and blood)

    A bicarb drip may have been a better option than just bolus'.
  6. Visit  meandragonbrett profile page
    1
    Quote from Scarlett RN
    A bicarb drip may have been a better option than just bolus'.
    Or THAM gtt!
    richard1980 likes this.
  7. Visit  Maevish profile page
    0
    Thanks for the explanations! One thing though, I went to an amazing, all-day cardiac class and learned a ton. The only thing is, no one ever mentions the necessity of having a near-normal pH so that the levo (or whatever) does its job. Is this something that everyone assumes we know?

    Also, in our septic pts who are adequately hydrated and the HP is still low, we start levo and the BP goes up. And these pts have really jacked up pG levels too, so I'm confused.

    I just wanna understand it!

    Xoxo
  8. Visit  RN1980 profile page
    0
    having a decent ph level in order for drugs to work is not only a concern for levophed but for pretty much the rest of the presser family of drugs. like the above poster explained, if the cells are splitting open from a terrible ph there are no cells or only partailly functional poor cells to work with.
  9. Visit  OneHeartMender profile page
    1
    lactic acidosis is a physiological condition characterized by low ph in body tissues and blood ([color=#0645ad]acidosis) accompanied by the buildup of [color=#0645ad]lactate especially [color=#0645ad]d-lactate, and is considered a distinct form of [color=#0645ad]metabolic acidosis.[color=#0645ad][1] the condition typically occurs when cells receive too little oxygen ([color=#0645ad]hypoxia), for example during vigorous exercise. in this situation, impaired cellular respiration leads to lower ph levels. simultaneously, cells are forced to metabolize [color=#0645ad]glucose [color=#0645ad]anaerobically, which leads to lactate formation. therefore, elevated lactate is indicative of tissue [color=#0645ad]hypoxia, [color=#0645ad]hypoperfusion, and possible damage. lactic acidosis is characterized by lactate levels >5 mmol/l and serum ph <7.3. [font=courier][font=courier]
    norepinephrine constriction of small terminal arterioles,
    which is largely dependent on a2-receptors, was markedly
    reduced by acidosis. the data suggest that
    increases in local co2/h' concentration produced by
    altered parenchymal tissue metabolic rate, oxygen
    delivery, or blood ph may directly influence adrenergic
    responsiveness of microvessels by a selective action
    on a2-mediated constriction. http://circres.ahajournals.org/cgi/reprint/66/6/1643
    MoLee228 likes this.
  10. Visit  TakeBack profile page
    0
    Vasoconstriction of the smooth muscle cells on your vessels requires appropriate enzyme function. As your bloodstream is flooded with H+ (in your pt's metabolic acidosis), the enzymes deform and the "lock and key" mechanism fails. You can give all the norepi you want, but it won't work very well.

    http://www.phschool.com/science/biol...h/lab2/ph.html

    7.20 is severe acidosis. One amp HCO3 is a joke to that pH. As was already posted, this pt should get 2-4 amps IVP stat and a bicarb gtt. You can calculate the bicarb needed based on the pt's weight and base deficit, but in a code situation just push it in and fine tune it later.

    The same principle for vascular smooth muscle also applies to cardiac contractility, so she had tone and pump failure most likely.

    -TB
  11. Visit  tahoe77 profile page
    3
    Absolutely, GREAT question!


    As your body becomes more acidic or aklaline the proteins in your body and
    the structure of different drugs, enzymes, metabolites denature and break
    down. When your pH falls out of normal range in either direction the
    structural shape of the molecules in your body are compromised.
    Drugs that work before no longer work and are useless.
    Once a molecule has an altered shape it no longer
    fits in the receptor site for which it correlates.

    If this is happening in your pt and you have
    very low pH consistantly consider a bicarb gtt. Turn up
    the rate on the vent, increase the tidal volume and try to figure out why they
    are so damn acidotic. Are the kidney failing?
    Sepsis? Flush out the lactate.

    think of putting milk in lemon juice. It curdles right?
    Thats because the acidic environment denatures
    the protein in the milk.
    The acidic environment is doing just that to your
    body and all the other substances inside it.

    Clear as mud?
  12. Visit  cubeo profile page
    0
    Quote from Scarlett RN
    PH and volume both sound as though they may have been a contributing factor. If there is no volume, you can squeeze the Levo all you want but it will not help if there is nothing there. (Csection loss of fluids and blood)

    A bicarb drip may have been a better option than just bolus'.
    yes, bicarb drip..and levo would clamp down all those capillaries in your extremities -> increase lactic acid build up
  13. Visit  richard1980 profile page
    0
    If she was that sick she needed a swan... and from the sounds of it tons and tons and tons of volume. How much volume is tons? Give it on pressure bags or with a Level one rapid infuser/warmer until you get to the downward trend of the starling curve. I'm guessing her hgb was ok? Remember....always optimize volume status before using vasopressors and inotropic agents. A pH of 7.19, while very low, isn't ridiculously low and the levo should've done SOMETHING. She probably should've had about 4 amps of bicarb and a gtt or if that didn't work, (as someone already suggested) tham. What's a PMA and why would they tell you to run levo wide open without trying something else like epinephrine or neosynephrine?
  14. Visit  TakeBack profile page
    0
    Quote from richard1980
    If she was that sick she needed a swan... and from the sounds of it tons and tons and tons of volume. How much volume is tons? Give it on pressure bags or with a Level one rapid infuser/warmer until you get to the downward trend of the starling curve. I'm guessing her hgb was ok? Remember....always optimize volume status before using vasopressors and inotropic agents. A pH of 7.19, while very low, isn't ridiculously low and the levo should've done SOMETHING. She probably should've had about 4 amps of bicarb and a gtt or if that didn't work, (as someone already suggested) tham. What's a PMA and why would they tell you to run levo wide open without trying something else like epinephrine or neosynephrine?
    We don't know alot about the pt but I don't think a swan is going to help in this situation based on the info provided. 7.19 isn't "ridiculously low" but is more than low enough to cause refractory depression of vascular tone and myocardial function.

    Fix her acid-base first then look for other problems.

    Norepi is actually a great drug in this case as it gives you more potent combined beta and alpha effects. The pt's LV function is probably at least moderate to severely impaired at that pH. Pure phenylephrine is only adding afterload. Epi is similar to norepi but nowhere near as strong for a situation like this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close